Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 331, NWS Omaha, NE

August 28, 2002Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2002, 2:20 PM CDT for Saunders County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 2:20 PM CDT (19:20 UTC)
Expired
Aug 28, 2002, 2:45 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saunders County, NE

The radar

The Omaha radar (KOAX), 33 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:30 PM CDTHail 1.25Prague, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS53 KOAX 281920
SVROMA
NEC155-281945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
220 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WESTON...OR ABOUT 28 MILES
  NORTH OF LINCOLN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MALMO...PRAGUE...WAHOO
  COLON

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4124 9689 4111 9681 4124 9647 4141 9670

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 AM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 3:25 AM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED AUG 28 2002

AT 06Z SFC RIDGE EXTENDED FROM GREAT LAKES REGION INTO ERN NEBRASKA
WITH WEAK TROF OVER THE WESTERN DAKOTAS. COUPLE OF OUTFLOW BOUNDRIES
SHOW UP ON SFC MAP WITH ONGOING CONVECTION. ONE FROM THE WESTERN
PANHANDLE OF NEBRASKA INTO NORTH CENTRAL COLORADO AND ANOTHER OVER
NORTH CENTRAL KANSAS. UPPER LOW REMAINS ANCHORED OVER SWRN ID IN TROF
OVER THE WESTERN U.S. WITH RIDGING INTO THE CENTRAL PLAINS.  CONVECTION
HAS BEEN OCCURRING ON PERIPHERY OF THE UPPER RIDGE THIS MORNING.

LITTLE CHANGE TO THIS PATTERN INDICATED BY MODELS THROUGH THURSDAY
WITH H85 MOISTURE AXIS IN PLACE OVER THE WESTERN HIGH PLAINS ALONG
WITH STEEPER MID LEVEL LAPSE RATES AND STRONGER H85 FLOW.  SPOTTY
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE ACROSS THE CWFA DURING
THE PERIOD BUT MAIN CONVECTION EXPECTED TO FIRE OVER THE WESTERN
HIGH PLAINS.  QUESTION THEN BECOMES HOW FAR EAST SYSTEMS MAY TRACK
DURING THE OVERNIGHT PERIOD.

WILL CONTINUE WITH PERSISTENCE FORECAST THROUGH THE SHORT TERM BASED
ON LIMITED CHANGE TO PATTERN.

IN THE EXTENDED...AVN AND ECMWF INDICATE UPPER RIDGE FLATTENS EARLY
IN THE PERIOD AS A PIECE OF THE WESTERN WAVE BEGINS TO MOVE INTO THE
NORTHERN PLAINS FRIDAY WITH SECOND AND MORE AMPLIFIED TROF COMING
ACROSS OVER THE WEEKEND. THE SECOND WAVE PUSHES A COLD FRONT INTO
THE REGION SUNDAY INTO MONDAY WITH SOUTHWARD EXTENT OF FRONT IN
QUESTION AT THIS TIME.  WITH FASTER FLOW DEVELOPING DURING THE PERIOD
TIMING OF EVENTS BECOME A PROBLEM.  HAVE INTRODUCED SOME CHANCE POPS
FOR NRN PARTS OF THE CWFA FOR SUNDAY AND SUNDAY NIGHT WITH EXPECTED
ARRIVAL OF SURFACE FRONT BUT OTHERWISE LITTLE ELSE CHANGED AT THIS
TIME DUE TO UNCERTAINTY OF MODEL TIMING.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Aug 28, 12:00 PM CDT, 2 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT WED AUG 28 2002

STORM SPOTTER ACTIVATION IS NOT EXPECTED ACROSS EASTERN NEBRASKA
OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

A CLUSTER OF THUNDERSTORMS OVER CENTRAL NEBRASKA HAS PRODUCED AN
OUTFLOW BOUNDARY THAT WILL MOVE ACROSS EASTERN NEBRASKA THIS
AFTERNOON.  UNSTABLE AIR WILL AGAIN BE IN PLACE BY LATE
AFTERNOON...SO A FEW THUNDERSTORMS MAY DEVELOP ALONG THE OUTFLOW
BOUNDARY...MAINLY OVER EAST CENTRAL AND NORTHEAST NEBRASKA.
HOWEVER THERE IS VERY LITTLE WIND SHEAR...SO THE STORMS SHOULD BE
SHORT-LIVED AND MAINLY JUST CONTAIN BRIEF PERIODS OF HEAVY RAIN.

THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE
WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT
THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

DDN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:16 PM CDTSevere Thunderstorm WarningOAXColfax44 min
Aug 28, 4:27 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Aug 28, 4:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming53 min
Aug 28, 5:08 PM CDTSevere Thunderstorm WarningOAXColfax52 min
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningOAXSaunders30 min
Aug 28, 5:46 PM CDTSevere Thunderstorm WarningOAXSaunders44 min
Aug 28, 5:47 PM CDTSevere Thunderstorm WarningOAXStanton28 min
Aug 28, 5:51 PM CDTSevere Thunderstorm WarningOAXButler39 min
Aug 28, 6:13 PM CDTSevere Thunderstorm WarningOAXLancaster47 min
Aug 28, 6:29 PM CDTSevere Thunderstorm WarningOAXButler31 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningOAXCass26 min
Aug 28, 6:41 PM CDTSevere Thunderstorm WarningOAXSeward49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.